Glaucoma Service Foundation Web Blog

Pain and Glaucoma

Pain and Glaucoma
Chat Highlights
January 23, 2002
Norma Devine, Editor

On Wednesday, January 23, 2002, Dr. Rick Wilson, a glaucoma specialist at Wills, and the glaucoma chat group discussed “Pain and Glaucoma.”

Moderator: Welcome, Dr. Rick. The topic tonight is “Pain and Glaucoma.”

P: Dr. Rick, do many of your patients with open-angle glaucoma mention pain as one of their symptoms?

Dr. Rick Wilson: No, very few mention pain. I saw a woman yesterday who had lost all of the vision in one eye and 90% of the vision in the other eye before she went to see the doctor. She hadn’t realized anything was wrong, because the deterioration was so slow.

P: How old is she?

Dr. Rick Wilson: She’s 68.

P: Why do glaucoma patients with low eye pressure have pain?

Dr. Rick Wilson: Most don’t have pain. I heard of an eight-year-old child today with an IOP (intraocular pressure) of 2 to 3 mm Hg who was seeing 20/20 and had no symptoms. That is more common in the elderly whose choroids leak fluids from the vessels in the middle layer of the eye. The fluid pushes apart the layers of the eye, and the stretch on the nerves can cause serious pain.

P: How high does the intraocular pressure have to get before most people feel pain?

Dr. Rick Wilson: There is no level of IOP that causes pain if the IOP rises slowly. Sudden changes in eye pressure, however, are painful. In other words, a patient with an IOP of 70 mm Hg may be quite comfortable if the rise was gradual. Another may have intense pain, nausea and vomiting if, for instance, a cyclodialysis cleft closes and the IOP increases from 3 to 30 mm Hg.

P: I have POAG (primary open-angle glaucoma). I’ve had a lot of surgery, and I am usually having pain or discomfort in my eyes. Although my doctors try to help, they are mostly concerned with keeping my pressure low enough to prevent further damage. Any suggestions?

Dr. Rick Wilson: What kind of discomfort is it? The medicines we use are strong and may well have side effects on the eyes. Xalatan, Travatan, and especially Lumigan can cause an ache or actual inflammation in the eye. Alphagan is well known to cause dry eyes, which can be described as eyes that feel scratchy, tired, or sandy.

P: I’m not using any meds now, but I’ve used many over the years. My eyes are extremely dry and always feel as if there’s something in them.

Dr. Rick Wilson: The use of glaucoma meds over the years could have made that worse. That is a very common problem in women, especially postmenopausal women on hormone replacement therapy.

P: Why does my eye feel like there is something in it when my IOP is high?

Dr. Rick Wilson: Possibly your cornea becomes swollen and you feel the bubbles of fluid in it when your pressure is high. Does your vision change when your IOP is higher than normal?

P: Yes. Why do you ask?

Dr. Rick Wilson: Because if you were getting corneal swelling from increased IOP, that would affect your vision, too.

P: Do the very high pressures cause an ache or a very sharp pain?

Dr. Rick Wilson: An ache. Most people have occasional sharp pains that feel like someone stuck a hatpin (Shows how old I am!) into their eye and pulled it right out. That is, a brief, sharp pain. I think this may be related to a muscle spasm in the eye, but no one I know knows the reason.

Moderator: If the eye is like a tire that needs to be kept inflated at a certain pressure, why wouldn’t the amount of pressure a smaller eye can tolerate be different?

Dr. Rick Wilson: Actually, smaller eyes may be more resistant to the effects of elevated pressure. The nerve seems to have better support.

P: Is it common for patients on glaucoma drops to feel an ache in the affected eye when it is time for the next dose of drops? My eyes seem to know when it is feeding time.

Dr. Rick Wilson: A lot of my patients speak of that feeling. Since the medicine in the drop is in an artificial tear preparation, perhaps it is the tear solution that soothes the eye.

P: I use artificial tears without preservatives. However, the salt seems to irritate my eyes as it accumulates and is uncomfortable on my outside lower lid as the day wears on. Any suggestions about the best artificial tears?

Dr. Rick Wilson: I tried all the artificial tears on the market on my mother before she died. She liked Refresh Tears and GenTeal Tears. Other patients have liked TheraTears.

P: Should patients use only the kind of artificial tears without preservatives?

Dr. Rick Wilson: If the preservatives are not bothering you, then there is little reason to go to the expense of using drops without preservatives. Refresh Tears and GenTeal Tears are a middle ground in that they have preservatives, but the preservative evaporates as the drop sits on the cornea, which reduces the effect of the preservative on the eye.

P: Does anybody ever recover from dry eye? If so, what does it take to accomplish this?

Dr. Rick Wilson: Occasionally, as I remember from long ago, if the dry eyes were due to a virus, there can be improvement after a while. For most, though, improvement can be a fluctuating course, depending upon ocular allergies, dry heat in winter, etc.

P: For reasons I don’t understand, Alphagan actually seems to reduce eye pain for me. None of the other drops that I’ve tried (carbonic anhydrase inhibitors and prostaglandins) do that. Is there any reason Alphagan might have some anesthetic effect?

Dr. Rick Wilson: Alphagan will blanch the vessels on the surface of the eye. Perhaps that effect feels good to you.

P: Would you define “blanch?”

Dr. Rick Wilson: When the medicine constricts the muscles in the vessel walls, the size of the vessel shrinks and makes the smaller vessel seem to disappear.

P: Do pressure spikes cause aches?

Dr. Rick Wilson: Not that I know of. Timolol can have a slight anesthetic effect on the cornea.

P: I get a lot of orbit pain. Which doctors treat that?

Dr. Rick Wilson: Usually, neuro-ophthalmologists.

P: What is orbit pain?

Dr. Rick Wilson: Pain in the eye socket.

Moderator: Can scarring from a chronically closed angle in the eye cause pain?

Dr. Rick Wilson: The scarring should not cause pain, but the elevation of pressure it causes may cause pain if the pressure goes up fast enough.

Moderator: Do you ever prescribe narcotics for eye pain?

Dr. Rick Wilson: Very rarely, and only after surgery.

P: Does a leaking bleb cause pain? Is that likely to happen a year after surgery or could it happen anytime?

Dr. Rick Wilson: You could have pain, but it is not usual. The chances for developing a leak in the bleb are increased if your surgeon used 5 FU or mitomycin at the time of surgery. The risk is said to be about 1% per year.

P: I have hypotony. Occasionally, my bleb becomes quite high for an hour or two — never in the morning, but usually in the evening. Is it likely that the pressure is up, or is it more likely there is over-filtration with no change in IOP? I can feel the bleb start to rise.

Dr. Rick Wilson: The bleb should be higher when the IOP is higher.

P: What is a bleb?

Dr. Rick Wilson: A bleb is the elevation in the conjunctiva, the clear layer on the surface of the eye, caused by fluid leaving the eye through a glaucoma procedure.

End of highlights for January 23, 2002.

0


About the Author:

The Glaucoma Service Foundation’s mission is to preserve or enhance the health of all people with glaucoma and to provide a model of medical care by supporting the educational and research efforts of the physicians on the Wills Eye Institute Glaucoma Service, the largest glaucoma diagnosis and treatment center in the country.
Add Comment Register



Add a Comment